Winter Storm, Montgomery
- When
- February 24, 7:56 PM CST to February 25, 4:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- LAW ENFORCEMENT
A major winter storm affected much of central and southern Arkansas from the 24th through the 25th. Precipitation began moving into western Arkansas late in the afternoon on the 24th, overspread the rest of the area and ended early in the morning on the 25th.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A major winter storm affected much of central and southern Arkansas from the 24th through the 25th. Precipitation began moving into western Arkansas late in the afternoon on the 24th, overspread the rest of the area and ended early in the morning on the 25th. A mixture of freezing rain, sleet and snow fell over the southern third of the state. Snowfall amounts in this area were on the order of an inch or two. A wide swath of snow and sleet occurred across the central third of the state. Snowfall amounts were mostly in the range of 4 to 8 inches, but isolated (unofficial) amounts of 8 to 12 inches were reported from east of Mena to Jessieville, Perryville and Mayflower. Very hazardous driving conditions resulted from the wintry precipitation, with numerous traffic accidents reported during the height of the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 24, 4:00 PM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 PM CST MON FEB 24 2003
LOW PRESSURE APPROACHING FROM THE WEST WITH COLD ARCTIC AIR IN
PLACE. LOOKS LIKE TEMPS WILL FALL SLIGHTLY ACROSS THE AREA THROUGH
THE NIGHT BEFORE LEVELING OFF. BIG QUESTION IS PRECIP TYPE. GFS
IS COLDER THAN THE ETA. THICKNESS AND TEMPS ALOFT SUGGEST ALL
SNOW NORTH...A MIX TO START WITH IN CENTRAL SECTIONS BECOMING
MOSTLY SNOW...AND A MIX IN THE SOUTH. FORECAST SOUNDINGS ARE
COLDER...GOING MORE WITH ALL SNOW NORTH AND CENTRAL AND MIX IN THE
SOUTH. FORECAST SOUNDINGS HAVE TENDED TO BE TOO COLD THROUGH
THE WINTER. WILL GO WITH MOSTLY SNOW IN THE NORTH BUT WITH THAT
AREA CLOSER TO UPPER CONFLUENCE...LOOKS LIKE AMOUNTS IN THE NORTH
WILL BE LIGHT WITH AN INCH OR LESS OF SNOW. IN CENTRAL SECTIONS...
WILL GO WITH 2 TO 4 INCHES OF MOSTLY SNOW BUT WILL MENTION CHANCE
OF MIX AND ISOLATED THUNDER. THE CONVECTIVE CONCERNS LEAD TO THE
HIGHER SNOW AMOUNTS. FOR THE SOUTH...SHOULD SEE MIXED PRECIP WITH
LESSER SNOW OR SNOW/SLEET ACCUMULATIONS...BUT SOME ICE ACCUMULATION.
COMBINATION OF THIS COULD LEAD TO WARNING LEVEL AMOUNTS. WILL GO
WITH WINTER STORM WARNING IN THE SOUTH FOR SIGNIFICANT MIXED
ACCUMULATIONS. WILL GO WITH WINTER WEATHER ADVISORY ACROSS CENTRAL
SECTIONS. WILL NOT ISSUE ADVISORY FOR THE NORTH DUE TO LIGHTER
AMOUNTS AND CHANCE POPS IN THAT AREA. PRECIPI SHOULD START IN
EARNEST BETWEEN 03Z AND 06Z AND CONTINUE INTO TUESDAY MORNING.
PRECIP SHOULD BE GONE BY 18Z TUESDAY THEN THERE WILL BE A LULL
UNTIL THE NEXT SHORT WAVE APPROACHES LATER TUESDAY NIGHT INTO
WEDNESDAY. EXPECT TEMPS TO DROP SOME EARLY TONIGHT THEN BASICALLY
LEVEL OFF. MAY SEE SOME INCREASE IN TEMPS TUESDAY AFTERNOON AFTER
PRECIP ENDS. PRECIP WITH NEXT SHORT WAVE SHOULD INCREASE LATE
TUESDAY NIGHT AND WEDNESDAY. MODELS DIFFER ON TIMING AND WILL GO
WITH BULK OF PRECIP WEDNESDAY AND CONTINUE INTO EARLY WEDNESDAY
NIGHT. AIR ALOFT WILL BE WARMER BUT SUBFREEZING SURFACE TEMPS
WILL CONTINUE. WILL GO WITH MOSTLY FREEZING RAIN IN THE SOUTH
AND SLEET OR FREEZING RAIN ACROSS CENTRAL...WITH SNOW POSSIBLE
EARLY. WILL GO WITH SNOW OR SLEET IN THE NORTH. THERE IS A THREAT
OF SIGNIFICANT ICE WITH THIS SYSTEM ESPECIALLY IN CENTRAL AND
SOUTH SO WILL ISSUE WINTER STORM WATCH FOR LATE TUESDAY NIGHT AND
WEDNESDAY FOR THOSE AREAS. TEMPS SHOULD SLOWLY RISE THROUGH THE
EVENT AND BIG QUESTION IS IF AND WHEN TEMPS CLIMB ABOVE FREEZING
IN CENTRAL AND SOUTH. WILL GO WITH TEMPS EDGING A LITTLE ABOVE
FREEZING IN THESE AREAS LATE WEDNESDAY FOR NOW. WILL END PRECIP
BY LATE WEDNESDAY NIGHT THEN DRY AND A LITTLE WARMER FOR
THURSDAY.
29
PERIOD COVERED BY DISCUSSION IS FROM 00Z FRIDAY TO MONDAY IN THE
EXTENDED. SURFACE LOW WILL TO THE SOUTHEAST OF ARKANSAS WILL BE
MOVING NORTHEAST VERY QUICKLY. PRECIPITATION SHOULD BE ENDING THU
MORNING. HIGH PRESSURE WILL BE MOVING SOUTH OVER ARKANSAS DURING THE
DAYLIGHT HOURS FRI. IN THE MEANTIME...ANOTHER SHORT WAVE WILL BE
RACING FROM THE WEST TOWARD ARKANSAS. ALTHOUGH THE SURFACE MOISTURE
WILL NOT HAVE TIME TO RECOVER...THE SHORT WAVE IS VIGOROUS ENOUGH TO
PRODUCE LIGHT SNOW CENTRAL AND NORTH WITH A MIXTURE OF LIGHT
RAIN/SNOW SOUTH OVERNIGHT INTO SATURDAY MORNING. PRECIP WILL END
QUICKLY FROM THE WEST AS VORT CENTER MOVES EAST AND LARGE HIGH MOVES
IN AT THE SURFACE. THE GULF OPENS UP ON THE BACK SIDE OF THE HIGH
FOR 00Z MONDAY. A FAST MOVING FRONT WILL CROSS THE STATE OVERNIGHT
SUNDAY. PLACING SMALL CHANCES OF SHOWERS AHEAD OF THE FRONT SUNDAY
AFTERNOON AND DIMINISHING CHANCES OF RAIN FROM 00Z MON TO 12Z MON.
IT WILL BE A RACE BETWEEN THE COLD AIR AND THE DRYING. CLOUDS WILL
DECREASE ON MONDAY DURING THE DAY...BUT NOT FOR LONG...AS MOISTURE
POOLS JUST TO OUR WEST AND SOUTH 00Z TUE. HIGH TEMPS SAT THROUGH MON
ALREADY IN THE FORECAST WERE SIGNIFICANTLY LOWER THAN MOS...SO
INCREASED HIGHS 3 TO 5 DEGREES BUT NOT QUITE AS HIGH AS MOS ON
ACCOUNT OF CONTINUED CLOUD COVER AND REINFORCING SHOTS OF COLD AIR.
FCSTID = 32
.LZK...WINTER STORM WARNING TONIGHT AND EARLY TUESDAY SOUTH
ZONES 52-53-62>69
WINTER WEATHER ADVISORY TONIGHT AND EARLY TUESDAY CENTRAL
ZONES 21-22-25-30>34-37>47-54>57
WINTER STORM WATCH LATE TUESDAY NIGHT AND WEDNESDAY CENTRAL
AND SOUTH ZONES 21-22-25-30>34-37>47-52>57-62>69ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 545 PM CST MON FEB 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF SNOW AND SLEET WILL DEVELOP TONIGHT ACROSS CENTRAL PORTIONS OF ARKANSAS...WITH AREAS OF FREEZING RAIN...SLEET...AND SNOW EXPECTED ACROSS THE SOUTH. SNOW AND SLEET ACCUMULATIONS ARE EXPECTED ACROSS THESE AREAS...AND WILL AFFECT TRAVEL CONDITIONS THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW WILL CONTINUE INTO TUESDAY MORNING...WITH TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES IN THE SOUTH...AND 1 TO 2 INCHES IN CENTRAL SECTIONS. ANOTHER SYSTEM WILL AFFECT ARKANSAS ON TUESDAY NIGHT AND WEDNESDAY. WITH COLD AIR IN PLACE...A SIGNIFICANT WINTER WEATHER EVENT WILL ONCE AGAIN BE A POSSIBILITY. SNOW IS EXPECTED ACROSS NORTHERN ARKANSAS...WITH MOSTLY FREEZING RAIN AND ICY CONDITIONS IN CENTRAL SECTIONS. AFTER A BRIEF PERIOD OF FREEZING RAIN IN THE SOUTH... MAINLY RAIN IS EXPECTED. PEOPLE IN NORTHERN AND CENTRAL ARKANSAS SHOULD MONITOR THIS DEVELOPING WEATHER SITUATION FOR TUESDAY NIGHT AND WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE. YET ANOTHER SYSTEM WILL ARRIVE FROM THE SOUTHERN PLAINS FRIDAY NIGHT AND EARLY SATURDAY. COLD AIR WILL REMAIN IN PLACE...WITH A CHANCE OF SNOW IN NORTHERN AND CENTRAL ARKANSAS...AND A CHANCE OF RAIN OR SNOW IN THE SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED
The national radar mosaic for the moment the first event began.
31 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342494, 5342495, 5342496, 5342497, 5342498, 5342499, 5342500, 5342501, 5342502, 5342503, 5342504, 5342505, 5342506, 5342507, 5342508, 5342509, 5342510, 5342511, 5342512, 5342513, 5342514, 5342515, 5342516, 5342517, 5342518, 5342519, 5342520, 5342521, 5342522, 5342595, 5342596.